Metformin for lithium-induced weight gain: A case report

Praharaj, Samir Kumar (2016) Metformin for lithium-induced weight gain: A case report. Clinical Psychopharmacology and Neuroscience, 14 (1). pp. 101-103. ISSN 1738-1088

[img] PDF
Metformin for Lithium-induced Weight Gain.pdf - Published Version
Restricted to Repository staff only

Download (227kB) | Request a copy

Abstract

Lithium is the first line treatment for maintenance treatment of bipolar disorder. Among the long term adverse effects, weight gain is likely to affect a subset of patients. There is no specific guideline for the treatment of lithium-induced weight gain. We report a young male with bipolar disorder who had significant weight gain with lithium (25 kg), which responded to metformin treatment at 500 mg twice daily. The proposed mechanism of weight lowering effect of metformin includes changes in hypothalamic physiology, including leptin and insulin sensitivity, as well as circadian rhythm changes affecting food intake, regulation of fat oxidation and storage in liver, skeletal muscle, and adipose tissue.

Item Type: Article
Uncontrolled Keywords: Lithium; metformin; weight gain; antimanic.
Subjects: Medicine > KMC Manipal > Psychiatry
Depositing User: KMC Library
Date Deposited: 10 Feb 2016 09:22
Last Modified: 10 Feb 2016 09:22
URI: http://eprints.manipal.edu/id/eprint/145298

Actions (login required)

View Item View Item